Lake Huron, 2024

Waterspout in Lake Huron, August 5, 2024

August 5, 2024 · NWS DTX · 1 event in 1 county or zone

A waterspout developed over Inner Saginaw Bay.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A waterspout developed over Inner Saginaw Bay.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Aug 5, 6:08 PM EST, 42 minutes earlier. Its key messages:

  • Widespread showers and embedded thunderstorms are expected to move in early Tuesday morning and persist much of the day. The rain will be heavy at times and localized minor flooding will be possible. There is a Marginal Risk of excessive rainfall across Southeast Michigan tomorrow. An isolated severe storm will also be possible south of I-94 tomorrow.
  • Dry and cooler weather with lower humidity moves in Wednesday and persists through the rest of the week.
Area forecast discussion, Aug 5, 6:08 PM EST, 42 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
708 PM EDT Mon Aug 5 2024

.KEY MESSAGES...

- Widespread showers and embedded thunderstorms are expected to move
in early Tuesday morning and persist much of the day. The rain will
be heavy at times and localized minor flooding will be possible.
There is a Marginal Risk of excessive rainfall across Southeast
Michigan tomorrow. An isolated severe storm will also be possible
south of I-94 tomorrow.

- Dry and cooler weather with lower humidity moves in Wednesday and
persists through the rest of the week.

&&

.AVIATION...

Very limited window remains for an isolated shower or thunderstorm
to develop going forward this evening, before increasing stability
with loss of daytime heating yields a period of benign conditions
for a good portion of the night. Greater likelihood for showers and
thunderstorms to emerge late tonight into Tuesday north of a low
pressure system tracking across the Ohio valley. High confidence
exists for a widespread episode of rainfall during this time,
leading to MVFR conditions with reduction of both cigs and
visibility. Forecast continues to highlight the most likely period
for embedded thunderstorms Tuesday, although with confidence much
lower on the overall potential. Prevaling east-northeast wind
turning modestly gusty Tuesday. Precipitation tapers of through the
afternoon, leaving some degree of lower stratus initially before
mixing out with time into the evening as drier air funnels in.

For DTW/D21 Convection...An isolated thunderstorm remains possible
this evening. Otherwise, attention turns toward widespread rainfall
set to arrive just before daybreak, persisting into Tuesday.
Greatest window for possible embedded thunderstorms centered late
morning through mid afternoon.

DTW THRESHOLD PROBABILITIES...

* Medium for ceiling at or below 5000 ft though Tuesday morning,
  then high Tuesday afternoon.

* Low for thunderstorms Tuesday.

&&

.PREV DISCUSSION...
Issued at 339 PM EDT Mon Aug 5 2024

DISCUSSION...

Convection across the Metro region arrived early enough to remain
sub-severe but also cut into the heart of the diurnal cycle, greatly
reducing instability recovery time as well as the potential for
additional severe storms today. Latest mesoanalysis highlights
MLCAPE of 1000 to 1500 J/kg which is still supportive of a few
showers and weaker thunderstorms south of I-69 through the evening
as the resident frontal boundary begins to release southward. A
stray gusty storm can't be ruled out but overall severe threat looks
low at this time. Frontal passage allows lower dew points to settle
in tonight with mainly dry conditions through most of the night.

A shortwave moving ESE into the northern Plains this afternoon
amplifies slightly tonight as it rounds the periphery of larger
scale troughing over eastern Canada. This kicks the surface low over
eastern SD along the stalled frontal boundary into the Great Lakes
overnight into Tuesday morning. The strengthening low will induce a
30 to 40 kt LLJ upstream over the Midwest which focuses a corridor
of warm/moist ascent along the elevated frontal slope ahead of the
system, already traceable by the area of showers/storms over MN/WI.
This will spread into the local area during the early morning hours
with a swath of steady moderate to heavy rain continuing through
much of the day.

The placement of the surface front still carries some uncertainty
tomorrow as it remains stalled near or just south of the MI/OH
border. This is noteworthy because it will mark the northern extent
of surface based instability of several thousand J/kg and potential
severe chances. If the front does ooze northward, there will be a
chance of damaging wind gusts or an isolated tornado but this looks
unlikely as most solutions do hold the front to the south through
the day. For now, we remain within a Marginal Risk of severe weather
south of the I-94 corridor to account for this potential outcome.

Regardless of sfc frontal placement, we will reside within a
moisture rich environment characterized by PWAT nearing 2.00 inches.
Elevated instability north of the front will be weak but sufficient
for embedded thunderstorms that may lead to locally enhanced
rainfall rates at times tomorrow, especially around midday as the
remnant LLJ veers overhead. This feed of moisture into the back of
developing updrafts brings potential for backbuilding of storms as
some guidance does show quasi steady state system relative
isentropic ascent setting up for several hours. The 12z HREF LPMM
suggests a slight northward trend in the favored QPF footprint, with
a swath of 1 to 1.5 inch totals now forecast across most of the
local area south and west of Huron County. Localized totals over 2
inches remain likely for any areas that see repeated/training
storms. If this sets up over urban areas minor flooding will be
possible. The latest forecast information suggests the precipitation
should be dispersed enough in time and space to preclude a Flood
Watch at this time. The rain should begin to taper off during the
evening as the active part of the elevated front slides well to the
south and east. High temps are likely to only reach the lower 70s
given the rain and cloud cover.

A transition to anticyclonic flow aloft on Wednesday marks the
beginning of a period of large scale subsidence leading to broad
high pressure over the northern Great Lakes through the mid-week.
Drier northeast flow will offer sunny skies with more comfortable
temperatures and humidity levels. This continues into Thursday
before a transition back to more zonal flow aloft opens the door for
weak disturbances to work through during the late week and weekend.
Timing of these waves and attendant frontal passages/shower chances
carries plenty of uncertainty so will maintain just slight chance
PoPs through the extended forecast period.

MARINE...

A lull in shower and thunderstorm late this afternoon/evening, but
still potential for isolated activity around. Northerly winds
generally light in the 10 to 15 knot range. A wave of low pressure
tracking through far southern Lower Michigan will produce widespread
showers and thunderstorms tonight into Tomorrow, some of which could
be strong to severe over Lake Erie and Lake St. Clair. As the low
pressure system exits Tuesday afternoon, northeast wind gusts
following the passage look to approach 25 knots over Lake ST. Clair
and Lake Erie by evening. A small craft advisory may be needed.
Regardless, these strong winds look short lived as high pressure
builds into the northern Great Lakes Tuesday night, yielding dry and
tranquil weather for Wednesday and Thursday, and even into Friday.

HYDROLOGY...

An area of widespread rain and embedded thunderstorms is forecast to
spread across the area early Tuesday morning and persist through
most of the day. A very moist environment in place brings potential
for rainfall rates to become heavy at times, especially midday.
Coverage and intensity of the rain will then taper off during the
evening hours as the system departs. Widespread totals of 1 to 1.5
inches are forecast for areas south of a line from Saginaw to Port
Huron. There will be some potential for training or backbuilding of
storms which may lead to totals in excess of 2 inches for localized
areas. This will bring potential for localized flooding of urban,
low-lying, and otherwise flood prone areas as well as rises on area
rivers. There is a Marginal Risk of excessive rainfall for the area
tomorrow.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...None.
Lake Huron...None.
Lake St Clair...None.
Michigan waters of Lake Erie...None.
&&

AVIATION.....MR
DISCUSSION...TF
MARINE.......SF
HYDROLOGY....TF

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Aug 5, 2:51 PM EST, 3 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
351 PM EDT Mon Aug 5 2024

MIZ047>049-053>055-060>063-068>070-075-076-082-083-062000-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
351 PM EDT Mon Aug 5 2024

This hazardous weather outlook is for southeast Michigan.

.DAY ONE...This Afternoon and Tonight

There will be a chance of isolated thunderstorms through this
evening. Organized severe storms are not expected, but an isolated
stronger storm may produce winds of 40 mph and heavy downpours.
Storm motion will be NW to SE at 40 mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Widespread rainfall with embedded thunderstorms tracks through on
Tuesday. Around 1 to 1.5 inches of rain is expected with localized
totals possibly exceeding 2 inches. This brings potential for
flooding if these higher totals occur over urban, low-lying, and
otherwise flood prone areas. There will also be potential for
isolated severe storms along and south of I-94 tomorrow.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-062000-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
351 PM EDT Mon Aug 5 2024

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...This Afternoon and Tonight

There will be a chance of isolated thunderstorms through this
evening mainly south of Tawas Point. Organized severe storms are not
expected, but an isolated stronger storm may produce winds of 45 kt.
Storm motion will be NW to SE at 40 kt.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

TF

In the hours before

Local storm report, Aug 5, 1:40 PM EST, 5 hours 10 minutes before
Preliminary Local Storm Report
National Weather Service Detroit/Pontiac MI
240 PM EDT Mon Aug 05 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1239 PM     Tstm Wnd Dmg     2 N Anchor Bay Harbor   42.69N  82.79W
08/05/2024                   Macomb             MI   Emergency Mngr

            Several large tree limbs down and a fence knocked over
            near 24 Mile and Sass Rd.

&&

Event Number DTX2400830

ND

The radar

The Detroit radar (KDTX), 109 km away, was scanning. The volume nearest the first event began at 23:50 UTC.

Open the radar archive at this moment

Event by event

1 waterspout. Local standard time, as filed.

Waterspout, Inner Saginaw Bay Sw of Point Au Gres to Bay Port Mi

When
August 5, 6:50 PM EST to 6:56 PM EST
Where
Inner Saginaw Bay Sw of Point Au Gres to Bay Port Mi forecast zone, 3.08 mi ENE of Saginaw River Mouth
Reported by
Public
Coordinates
43.660, -83.770

Waterspout observed over Inner Saginaw, northeast of Essexville. The waterspout lasted at least 5 minutes and tracked southeast before dissipating.

What these are

Waterspout
A tornado over water. One that moves ashore is filed as a tornado from the coastline on.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Huron in 2024Every state in 2024This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1208234.